Our Approach To Drug Reactions & Hives

Meet Our Experts Or Call Us: 646-929-7950

What Sets Us Apart

Dermatologists at NYU Langone have the expertise to recognize the signs and symptoms of a drug reaction, which occurs when a person develops hives, a rash, or blisters as a result of taking a medication. Some drug reactions may also affect internal organs, including the liver, lungs, kidneys, or heart.

Common causes of drug reactions include antibiotics, anticonvulsants, and antipsychotic medications. Less commonly, over-the-counter medications, such as nonsteroidal anti-inflammatory drugs, can cause a reaction.

Most people who experience a drug reaction recover fully within days or weeks of stopping the medication. Our doctors offer ongoing care to ensure that any complication that arises is addressed immediately.

Treatment at NYU Langone

The primary treatment is to discontinue use of the medication causing the reaction. A dermatologist may also prescribe antihistamines or corticosteroids to relieve any associated itching, burning, and swelling. Rarely, a drug reaction may lead to a more serious illness. In these instances, our specialists provide immediate care.

Our Experts

More Resources

Meet Our Doctors

NYU Langone specialists provide care and support throughout your entire healthcare journey.

Browse Doctors